Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 15, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at May 5, 2009, 5:40 PM EDT for Beaufort County, Martin County, Pitt County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2009, 5:40 PM EDT (21:40 UTC)
- Expired
- May 5, 2009, 6:02 PM EDT
- In force
- 22 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Beaufort County, NC, Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 89 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1742 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 052140
TORMHX
NCC013-117-147-052230-
/O.NEW.KMHX.TO.W.0015.090505T2140Z-090505T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...
MARTIN COUNTY IN EASTERN NORTH CAROLINA...
PITT COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 630 PM EDT
* AT 538 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
CALICO...MOVING NORTHEAST AT 20 MPH.
* THE TORNADO WILL BE NEAR...
WASHINGTON AND RIVER ROAD BY 600 PM EDT...
BUNYAN AND OLD FORD BY 605 PM EDT...
SLATESTONE BY 615 PM EDT...
PINETOWN AND WALLA WATTA BY 625 PM EDT...
6 MILES NORTHWEST OF TERRA CEIA BY 630 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.
&&
LAT...LON 3581 7687 3576 7683 3571 7684 3571 7679
3560 7670 3547 7698 3550 7702 3548 7702
3547 7700 3539 7715 3542 7719 3540 7721
3553 7731
TIME...MOT...LOC 2139Z 236DEG 20KT 3550 7716
$$
51 follow-up statement
000
WWUS52 KMHX 052202
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
602 PM EDT TUE MAY 5 2009
NCC013-117-147-052210-
/O.CAN.KMHX.TO.W.0015.000000T0000Z-090505T2230Z/
MARTIN NC-PITT NC-BEAUFORT NC-
602 PM EDT TUE MAY 5 2009
...THE TORNADO WARNING FOR BEAUFORT...PITT AND MARTIN COUNTIES IS
CANCELLED...
THE THUNDERSTORM HAS WEAKENED SIGNIFICANTLY AND THE THREAT OF A
TORNADO HAS DIMINISHED. A TORNADO WATCH REMAINS IN EFFECT UNTIL
MIDNIGHT EDT WEDNESDAY MORNING FOR EASTERN NORTH CAROLINA.
LAT...LON 3581 7687 3576 7683 3571 7684 3571 7679
3560 7670 3547 7698 3550 7702 3548 7702
3547 7700 3539 7715 3542 7719 3540 7721
3553 7731
TIME...MOT...LOC 2200Z 236DEG 20KT 3556 7704
$$
5What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at May 5, 3:02 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 5, 3:02 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
302 PM EDT TUE MAY 5 2009
.SYNOPSIS...
FRONT NORTH AND WEST OF THE AREA...AND WILL REMAIN THERE OVER THE
NEXT FEW DAYS. FRONT WILL DISSIPATE FRIDAY AS ANOTHER FRONT
APPROACHES FROM THE WEST. THIS FRONT WILL BE OVER THE AREA SATURDAY
AND PASS EAST OF THE AREA SATURDAY NIGHT. HIGH PRESSURE OVER AREA
SUNDAY
&&
.NEAR TERM /THROUGH TONIGHT/...
PCPN OVR MUCH OF CWA THIS EARLY AFTN. SFC FRNT LIFTG N AND IS FRTHR
N THAN ARW AND RUC FCST. SHRT RNG ENSEMBLE SHOWG HI CHCS PCPN THRU
TNGT. BEST INSTBLTY WL BE OFFSHR. RAINFALL AMTS WL BE OVR AN INCH
WITH HIER AMTS LIKELY. THIS CUD LEAD TO SUM LOCALIZED FLOODING. PWS
NR 1.5 INCHES. FCST SNDGS NOT SATURATED SO AM XPCTG SHWRY TYPES
TNGT. WL SEE A LULL DVLP IN PCPN BY SR AS BNDRY LIFTS FRTHR FRM AREA
AND UPR LVL ENERGY MVS OUT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
BRIEF LULL WED AM IN PCPN WI LWR POPS AS FRNT CONTS TO LIFT N AND
AHD OF NXT APPCHG SYS. A WRM FRNT AHD OF NXT SYS WL SLIDE INTO CWA
WED AM AS ASSCTFD SFC LO STAY TO THE W. 5H TROF BOTTOMS OUT WED OVR
THE MID W. LOT OF UPR LVL ENERGY OVR AREA SO WL RMN UNSETTLED THRU
THE RMNDR OF THE WORK WK. HI TEMPS IN THE LWR 80S WED...RISING TO
THE MID 80S BY FRI WI SW LO LVL FLO.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MSTLY ZNL FLO OVR AREA DURING THE XTNDD PD AS MOST OF THE ENERGY
STAYS TO THE N OF NC. WK PIECES OF ENERGY WL MV THRU THE FLO FROM TM
TO TM. A FRNT WL DROP THRU AREA SAT NGT. THEN A SYS WL MV UP FRM THE
SRN STRM ON TUE. UNCERTAINTY ON TIMING AND STRNGTH SO WL KP CHC POPS
IN THRU THE PD. TEMPS IN THE UPR 80S THRU THE WKEND...WL COOL TO UPR
70S OR LWR 80S AS FRNT GOES THRU SUN.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTION ACROSS THE REGION CAUSING HAVOC WITH THE TAFS AS
PERIODS OF HEAVY RAINFALL HAS REDUCED VISIBILITES AND CEILINGS
TO IFR/LIFR CONDITIONS FOR BRIEF PERIODS OF TIMES. ADDITIONAL
STORMS WILL MOVE IN FROM THE SW AS ANOTHER IN A LONG SERIES OF
SHORT WAVE PASSES BY TO OUR W THIS EVENING. THE HEAVY RAINFALL AT
EWN/OAJ AND TO A LESSER DEGREE ISO WILL LEAD TO PERIODS OF IFR
CEILINGS AND/OR VSBY OVERNIGHT AS WINDS DROP OFF INLAND. LOOK FOR
ANOTHER ROUND OF CONVECTION WED WITH VERY LITTLE OVERALL CHANGE IN
AIRMASS UNTIL LATE WEEKEND WHEN A FRONT PUSHES THROUGH THE REGION.
&&
.MARINE...
WINDS ONCE AGAIN HAVE FALLEN SHY OF GUIDANCE IN RESPONSE TO
PASSING SHORT WAVES...THAT IS OUTSIDE OF CONVECTION. HAVE SHAVED
ABOUT 5 KT OFF A BLEND BETWEEN GFS/NAM WINDS OVER THE NEXT COUPLE
DAYS AS SW FLOW REMAINS DOMINANT. THOUGH LIKELY REMAINING BELOW
25KT THROUGHOUT THE FCST...THE PERSISTANCE WILL LEAD TO A
GRADUALLY BUILD UP IN SWELLS. LOOK FOR SEAS TO REACH THE 6 FT MARK
LATER TNT...MAINLY IN S AND OUTER WATERS. SEAS WILL NOT BUILD
NOTABLY HIGHER THAN 6 OR 7 FT...BUT IT WILL LINGER NEAR THERE
THROUGH THE FCST. BY THU THE UPPER TROF PUSHES INTO THE SE...AND
STHE SFC FRONT SAG S AS WELL. UNFORTUNATELY IT WASHES OUT AND WE
CONTINUE IN A SW FLOW INTO SAT. BY SUNDAY THE UPPER TROF IS
REINFORCED...A SFC HIGH SLIDES OUT OF CANADA...AND A COLD FRONT
FINALLY PUSHES THROUGH THE REGION. OVERALL NO NOTABLE SWELLS
OUTSIDE OF THE BUILDING SW...SO SEAS WILL LIKELY SUBSIDE QUICKLY
WITH A WIND SHIFT.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR AMZ152-154-
156.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR AMZ158.
&&
SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CGG
AVIATION...SJ
MARINE...SJHazardous weather outlook, May 5, 4:39 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 439 PM EDT TUE MAY 5 2009 NCZ029-044>047-079>081-091>094-062045- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-LENOIR-JONES-CRAVEN-PAMLICO- 439 PM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ090-098-062045- DUPLIN-ONSLOW- 439 PM EDT TUE MAY 5 2009 ...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-103-104-062045- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 439 PM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS TO CAPE LOOKOUT TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS TO CAPE LOOKOUT WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 5, 3:25 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 325 PM EDT TUE MAY 5 2009 NCZ044-079-052030- GREENE-PITT- 325 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL AFFECT PITT AND GREENE COUNTIES UNTIL 430 PM EDT... AT 325 PM EDT...THERE WERE STRONG THUNDERSTORMS 22 MILES SOUTHWEST OF FARMVILLE...OR ABOUT 5 MILES NORTHEAST OF GOLDSBORO...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SHINE AT 340 PM EDT...LINDELL AT 350 PM EDT...WALSTONBURG...AND...CASTORIA AT 405 PM EDT...FARMVILLE...AND...FOUNTAIN AT 420 PM EDT...BELL ARTHUR AT 425 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE...SNOW HILL...WINTERVILLE...BRUCE...HOUSE...JASON... LIZZIE...MAURY...ORMONDSVILLE...ROUNDTREE...ARBA...STATON AND BELLS FORK. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
Local storm report, May 5, 3:45 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TORNADO 4 NW KENANSVILLE 35.00N 78.02W
05/05/2009 DUPLIN NC PUBLIC
KENANSVILLE AIRSTRIP
&&
JSCHULZLocal storm report, May 5, 3:48 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
348 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TORNADO 3 NE WARSAW 35.03N 78.05W
05/05/2009 DUPLIN NC FIRE DEPT/RESCUE
REVELLE RD DAMAGED ONE STRUCTURE
&&
JSCHULZLocal storm report, May 5, 4:07 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 9 SE MOUNT OLIVE 35.10N 77.96W
05/05/2009 M0.25 INCH DUPLIN NC TRAINED SPOTTER
&&
JSCHULZLocal storm report, May 5, 5:33 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
533 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 10 SE AYDEN 35.37N 77.30W
05/05/2009 CRAVEN NC LAW ENFORCEMENT
TORNADO REPORT ON THE GROUND IN CALICO, HWY 102
&&
JSCHULZLocal storm report, May 5, 5:39 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
539 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 10 E AYDEN 35.47N 77.24W
05/05/2009 PITT NC EMERGENCY MNGR
HOUSE DAMAGE IN THE TOWN OF CHICOD
&&
JSCHULZThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:40 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 65 min |
| May 5, 3:10 AM EDT | Small Craft Advisory | MHX | 5 days | |
| May 5, 8:21 AM EDT | Special Marine Warning | MHX | 54 min | |
| May 5, 9:05 AM EDT | Special Marine Warning | MHX | 55 min | |
| May 5, 9:12 AM EDT | Special Marine Warning | MHX | 63 min | |
| May 5, 9:23 AM EDT | Special Marine Warning | MHX | 52 min | |
| May 5, 10:18 AM EDT | Special Marine Warning | MHX | 57 min | |
| May 5, 10:37 AM EDT | Areal Flood Advisory | MHX | Duplin | 2 hr |
| May 5, 11:07 AM EDT | Special Marine Warning | MHX | 38 min | |
| May 5, 11:41 AM EDT | Areal Flood Advisory | MHX | Jones, Lenoir | 2 hr |
| May 5, 12:32 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 43 min |
| May 5, 2:49 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Lenoir | 56 min |
| May 5, 3:30 PM EDT | Tornado Warning | MHX | Duplin, Lenoir | 45 min |
| May 5, 4:09 PM EDT | Tornado Warning | MHX | Craven, Greene, Jones, Lenoir, Pitt | 51 min |
| May 5, 4:55 PM EDT | Tornado Warning | MHX | Beaufort, Craven, Lenoir, Pitt | 50 min |
Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.